Texas, 2009

Flash Flooding in Texas, June 2, 2009

June 2, 2009 · NWS SJT · 2 events in 1 county or zone

On June 2, slow moving thunderstorms produced very heavy rain and flash flooding in Brown County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

On June 2, slow moving thunderstorms produced very heavy rain and flash flooding in Brown County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 2, 5:51 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 2, 5:51 PM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
651 PM CDT TUE JUN 2 2009

.DISCUSSION...
THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL CONTINUE TO MOVE
SLOWLY SOUTH ACROSS WEST CENTRAL TEXAS THIS EVENING. SEE AVIATION
BELOW FOR DETAILS.

&&

.AVIATION...
LATEST WSR-88D DATA INDICATE A LINE OF THUNDERSTORMS MOVING
SLOWLY SOUTH ACROSS THE SOUTHERN BIG COUNTRY. SOME OF THESE
THUNDERSTORMS HAVE A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING
WINDS. EXPECT THIS LINE TO CONTINUE TO MOVE INTO THE CONCHO VALLEY
AND HEARTLAND DURING THE NEXT COUPLE HOURS. LATER TONIGHT...WATCH
FOR ADDITIONAL THUNDERSTORMS TO DEVELOP ALONG A WEAK COLD FRONT AS
IT MOVES SOUTH ACROSS WEST CENTRAL TEXAS. BY SUNRISE TOMORROW
MORNING...ANY LINGERING THUNDERSTORM ACTIVITY WILL LIKELY BE
LOCATED NEAR OUR INTERSTATE 10 CORRIDOR. BY NOON TOMORROW...EXPECT
VFR CONDITIONS AND LIGHT NORTH WINDS TO DOMINATE WEST CENTRAL
TEXAS.

23/HUBER

&&

.PREV DISCUSSION... /ISSUED 312 PM CDT TUE JUN 2 2009/

SHORT TERM...
CURRENT VISIBLE SATELLITE SHOWS AN OUTFLOW BOUNDARY HAS PUSHED SOUTH
FROM LUBBOCK TO NORTH OF ABILENE...ALREADY SEEING SHOWERS DEVELOPING
IN FISHER AND NOLAN COUNTIES. CURRENT OBS SHOW DEW POINTS ARE IN THE
MID TO UPPER 60S ACROSS WEST CENTRAL TEXAS AND  CAPE VALUES ARE
IN THE 3000 TO 3600 J/KG RANGE...SO A VERY UNSTABLE AIRMASS IS IN
PLACE. EXPECT ADDITIONAL SHOWERS AND THUNDERSTORMS TO DEVELOP
ALONG THE OUTFLOW BOUNDARY THROUGH THE AFTERNOON AND EVENING
HOURS.  THE MAIN THREATS WITH THESE STORMS WILL BE LARGE AND
DAMAGING HAIL...DAMAGING WINDS...FLASH FLOODING AND ISOLATED
TORNADOES WILL BE POSSIBLE...MAINLY ALONG AND NORTH OF A SAN
ANGELO TO BRADY TO SAN SABA LINE.

THE NAM SHOWS AN MCS DEVELOPING  AS A WEAK SHORTWAVE KEEP
CONVECTION ONGOING TONIGHT THROUGH THE OVERNIGHT HOURS MOVING ACROSS
THE NORTHWEST BIG COUNTRY AND MOVING TO THE SOUTHEAST AHEAD OF A
COLD FRONT...WHILE THE GFS KEEPS THE MCS NEAR THE NORTHERN BIG
COUNTRY AND RED RIVER VALLEY REGION. HAVE DECIDED TO FOLLOW THE NAM
AS IT HAS BEEN PERFORMING BETTER...THE NAM HAS HINTED AT MAYBE TWO
MCSS DEVELOPING. THE NAM HAS THE COLD FRONT APPROACHING THE
INTERSTATE 20 CORRIDOR BY MIDNIGHT AND BY EARLY MORNING. SHOWERS
AND THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY MORNING...WITH A SOME
SHOWERS AND THUNDERSTORMS POSSIBLE ACROSS THE NORTHWEST HILL COUNTRY
AND NORTHERN EDWARDS PLATEAU INTO THE AFTERNOON AND EVENING HOURS.
THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH # 324 FOR
THE NORTHERN TWO THIRDS OF WEST CENTRAL TEXAS UNTIL 03Z. FOR MORE
INFORMATION GO TO HTTP://WWW.SPC.NOAA.GOV.

LONG TERM...

SHOWERS AND THUNDERSTORMS WILL LINGER INTO THURSDAY MORNING ACROSS
THE NORTHWEST HILL COUNTRY AND NORTHERN EDWARDS PLATEAU...BUT EXPECT
ALL PRECIPITATION TO BE GONE BY THURSDAY AFTERNOON. THE UPPER LEVEL
RIDGE ACROSS THE SOUTHWESTERN CONUS WILL SHIFT EAST TO CENTRAL
PLAINS IN RESPONSE TO AN UPPER LEVEL LOW MOVING INTO THE  WESTERN
CONUS...BRINGING HOT AND DRY CONDITIONS TO WEST CENTRAL TEXAS
FRIDAY THROUGH SUNDAY. A LEE TROUGH DEVELOPS ACROSS THE SOUTHERN
PLAINS ON FRIDAY AND REMAINS AROUND THROUGH THE WEEKEND...SO CANT
RULE OUT AN ISOLATED THUNDERSTORMS BUT FOR NOW HAVE SILENT 10 POPS
OR LESS IN THE GRIDS. ON SUNDAY THE RIDGE BEGINS TO FLATTEN OUT AS
THE UPPER LEVEL LOW EJECTS INTO THE CENTRAL PLAINS...PLACING WEST
CENTRAL TEXAS UNDER SOUTHWEST FLOW ALOFT FOR THE FIRST PART OF
NEXT WEEK. THE ECMWF HAS A WEAKER UPPER LEVEL SYSTEM FOR NEXT WEEK
THAN THE GFS. THE MODELS HAVE BEEN BOUNCING BACK AND FORTH ABOUT
PRECIPITATION FOR EARLY NEXT...FOR NOW HAVE A DRY FORECAST BUT
THAT COULD CHANGE DEPENDING ON HOW THE UPPER LEVEL SYSTEM EVOLVES.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 66  82  60  86  64 /  60  20  10   0  10
SAN ANGELO 	 67  87  61  90  65 /  50  30  10   0  10
JUNCTION 	 70  89  64  91  65 /  20  40  20  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

23/HUBER
Hazardous weather outlook, Jun 2, 2:11 PM CST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
311 PM CDT TUE JUN 2 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-032015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
311 PM CDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EXPECT SEVERE THUNDERSTORMS TO DEVELOP ACROSS WEST CENTRAL
TEXAS...MAINLY ALONG AND NORTH OF A LINE FROM MERTZON TO SAN SABA.
THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES. ALSO...FLASH FLOODING IS POSSIBLE AS SOME
THUNDERSTORMS MAY PRODUCE VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WE WILL LIKELY NEED SPOTTERS ACROSS THE BIG COUNTRY...CONCHO
VALLEY...AND HEARTLAND THIS AFTERNOON AND EVENING.

23/HUBER

In the hours before

Local storm report, Jun 2, 5:13 PM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
613 PM CDT TUE JUN 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             ROBY                    32.75N 100.38W
06/02/2009  E4.25 INCH       FISHER             TX   BROADCAST MEDIA

            HAIL TO SOFTBALL SIZE WAS REPORTED WITH WINDOWS BROKEN.

&&
Special weather statement, Jun 2, 5:33 PM CST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
633 PM CDT TUE JUN 2 2009

TXZ066-127-030015-
TAYLOR TX-RUNNELS TX-
633 PM CDT TUE JUN 2 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 715 PM CDT FOR TAYLOR
AND RUNNELS COUNTIES...

AT 630 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES WEST OF BRADSHAW...OR ABOUT 8
MILES NORTH OF WINTERS...MOVING NORTHEAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  BRADSHAW BY 640 PM CDT
  OVALO BY 700 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING
FOR WEST CENTRAL TEXAS.

12
Local storm report, Jun 2, 6:04 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
704 PM CDT TUE JUN 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     ROBY                    32.75N 100.38W
06/02/2009                   FISHER             TX   BROADCAST MEDIA

            ALL NORTH FACING SIDES OF BUILDINGS WERE DAMAGED.

&&

HUBER
Special weather statement, Jun 2, 6:07 PM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
707 PM CDT TUE JUN 2 2009

TXZ065-066-072-073-127-128-139-140-154-155-030100-
TAYLOR TX-CALLAHAN TX-COKE TX-RUNNELS TX-COLEMAN TX-BROWN TX-
TOM GREEN TX-CONCHO TX-MCCULLOCH TX-SAN SABA TX-
707 PM CDT TUE JUN 2 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 800 PM CDT FOR TAYLOR...
CALLAHAN...COKE...RUNNELS...COLEMAN...BROWN...TOM GREEN...CONCHO...
MCCULLOCH AND SAN SABA COUNTIES...

AT 701 PM CDT...A LINE OF STRONG THUNDERSTORMS CONTINUED ACROSS THE
NORTHERN CONCHO VALLEY AND THE NORTHERN HEARTLAND...EXTENDING FROM
JUST NORTH OF ROBERT LEE EAST TO LAKE BROWNWOOD. OTHER STRONG STORMS
WERE DEVELOPING AHEAD OF THE LINE ACROSS THE CENTRAL AND EASTERN
CONCHO VALLEY AS WELL.

THE INDIVIDUAL STORMS WERE TRACKING EAST AND NORTHEAST AT 15
MPH...WHILE THE ENTIRE LINE SAGGED SOUTH.

THROUGH 8 PM CDT...THE STORMS WILL EFFECT AREAS SUCH AS
BROWNWOOD...COLEMAN...BALLINGER...ROBERT LEE...AND IVIE RESERVOIR.

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH ALL OF THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA
ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE
THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING
FOR WEST CENTRAL TEXAS.
Special weather statement, Jun 2, 7:08 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
808 PM CDT TUE JUN 2 2009

TXZ064>066-071>073-077-139-140-154-155-168-170-030215-
STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-SCHLEICHER-COLEMAN-
BROWN-MCCULLOCH-SAN SABA-MENARD-MASON-
INCLUDING THE CITIES OF...STERLING CITY...ROBERT LEE...BRONTE...
BALLINGER...WINTERS...MERTZON...SAN ANGELO...EDEN...ELDORADO...
COLEMAN...BROWNWOOD...BRADY...SAN SABA...MENARD...MASON
808 PM CDT TUE JUN 2 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 9 PM FOR
STERLING...COKE...CONCHO...COLEMAN..BROWN...TOM
GREEN...RUNNELS...IRION...MCCULLOCH...SAN SABA ...
SCHLEICHER AND MENARD COUNTIES.

AT 8:00 PM... A LINE OF STRONG THUNDERSTORMS CONTINUED ACROSS THE
CONCHO VALLEY AND THE HEARTLAND...EXTENDING FROM STERLING CITY TO
BALLINGER TO BROWNWOOD. OTHER STRONG STORMS WERE DEVELOPING AHEAD
OF THE LINE ACROSS SOUTHERN CONCHO VALLEY...NORTHERN PORTIONS OF
NORTHERN EDWARDS PLATEAU AND THE NORTHWEST HILL COUNTRY.

THE INDIVIDUAL STORMS WERE MOVING EAST AT 15 MPH...WHILE THE LINE
MOVES SOUTH.

THROUGH 9 PM CDT...THE STORMS WILL EFFECT AREAS SUCH AS EDEN..SAN
ANGELO...BRADY...SAN SABA...MERTZON...ELDORADO AND MENARD.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE LIKELY WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING ON AREA
ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO
TAKE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM CDT TUESDAY EVENING
FOR WEST CENTRAL TEXAS.
Special weather statement, Jun 2, 7:58 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
858 PM CDT TUE JUN 2 2009

TXZ064>066-071>073-076-077-139-140-154-155-168-170-030300-
STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-CROCKETT-SCHLEICHER-
COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-MASON-
INCLUDING THE CITIES OF...STERLING CITY...ROBERT LEE...BRONTE...
BALLINGER...WINTERS...MERTZON...SAN ANGELO...EDEN...OZONA...
ELDORADO...COLEMAN...BROWNWOOD...BRADY...SAN SABA...MENARD...
MASON
858 PM CDT TUE JUN 2 2009

AT 9:00 PM... A LINE OF STRONG THUNDERSTORMS CONTINUED ACROSS THE
CONCHO VALLEY AND THE HEARTLAND...EXTENDING FROM STERLING CITY TO
SAN ANGELO TO BRADY TO BROWNWOOD.

THE INDIVIDUAL STORMS WERE MOVING EAST AT 15 TO 20  MPH...WHILE
THE LINE MOVES SOUTH.

THROUGH 10 PM CDT...THE STORMS WILL EFFECT AREAS SUCH AS STERLING CITY...EDEN..SAN
ANGELO...BRADY...SAN SABA...MERTZON...ELDORADO AND MENARD.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE LIKELY WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING ON AREA
ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO
TAKE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM CDT TUESDAY EVENING
FOR THE CONCHO VALLEY AND THE HEARTLAND.

The radar

The Dyess AFB radar (KDYX), 93 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Brown

When
June 2, 8:00 PM CST to 9:30 PM CST
Where
Brown County, 1.48 mi NW of Brownwood to 2.21 mi NNE of Brownwood
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
31.735, -98.998

Flooding was reported on 12th Street in Brownwood. Also, the water depth of four to five feet was reported across the underpass on Vine Street.

Flash Flood, Brown

When
June 2, 8:00 PM CST to 9:30 PM CST
Where
Brown County, 0.47 mi E of Early to 1.13 mi SE of Early
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
31.750, -98.942

Flooding was reported near the intersection of US Highways 67 and 377 in Early.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183078, 183079.